Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

August 19, 2021Duchesne County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 19, 2021, 2:59 PM MDT for Duchesne County, Utah. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 2:59 PM MDT (20:59 UTC)
Expired
Aug 19, 2021, 4:00 PM MDT
In force
61 min
Issued by
NWS Salt Lake City, UT
Hail
0.75 in
Wind
50

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 217 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WWUS85 KSLC 192059
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
259 PM MDT Thu Aug 19 2021
 
UTZ112>114-192200-
Western Uinta Basin UT-Wasatch Plateau/Book Cliffs UT-
Western Uinta Mountains UT-
259 PM MDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of eastern Duchesne
County through 400 PM MDT...

At 259 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tabiona to 21 miles south of Duchesne.
Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. 

Locations impacted include...
Roosevelt, Duchesne, Myton, Starvation Reservoir, Altamont, Talmage,
Cedarview, Utahn, Bridgeland, Upalco, Mountain Home, Arcadia, Neola
and Altonah.

This includes the following highways...
 US Route 40 between mile markers 79 and 115.
 Utah Route 35 between mile markers 49 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3993 11041 4036 11064 4073 10999 4071 10997
      3996 10997
TIME...MOT...LOC 2059Z 246DEG 29KT 4035 11060 3987 11030 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 19, 4:18 AM MDT, 10 hours 41 minutes earlier.

Area forecast discussion, Aug 19, 4:18 AM MDT, 10 hours 41 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
418 AM MDT Thu Aug 19 2021

.SYNOPSIS...A slow moving upper level system will continue to
impact the area with a potential for strong thunderstorms and
heavy rainfall continuing through the overnight hours, primarily
across southern and central Utah. Expect cooler temperatures to
prevail through tomorrow, with drier and warmer conditions
expected by Friday.

&&

.SHORT TERM (THROUGH 12Z SUNDAY)...Upper level cold trough has
become negatively tilted across the Great Basin overnight which will
create an area of upper level diffluence across northern Utah and
Uinta County Wyoming early this morning. As the trough moves east
today, the cold core itself will move across northern Utah to
continue the unsettled weather through much of the day. Well below
normal temperatures will prevail across this area with readings
about 25 degrees below normal.

Farther south, the trough axis continues to swing east northeast
across central and southern Utah. A band of heavy rain showers and
thunderstorms associated with the leading edge of this axis will
push into eastern portions of the CWA this morning, followed by
the cold core aloft which will continue the unsettled weather into
this afternoon from just south of I-70 northward. Have elected to
allow the Flash Flood Watch to expire at 6am across eastern and
southeastern portions of the CWA as lowering PWs will move into
this area by mid morning and the individual cells are moving at a
reasonable speed to keep most threats of flash flooding to a
minima. Breezy conditions are expected across the southern tier of
Utah today as the jet aloft swings overhead. The 700mb winds are
forecast to be 30kts, so with at least partly cloudy skies
returning today, good mixing should bring these winds down to the
surface. Temperatures across central Utah will be 15-20 degrees
below normal and across southern Utah 10-15 degrees below normal
today.

The storm finally exits the region overnight with lingering
showers over the eastern portions and Uinta County Wyoming beyond
midnight, while western areas should have showers ending by
midnight.

A ridge will build in quickly for Friday but temperatures will
remain generally 10-15 degrees below normal despite mostly sunny
skies.

Another trough will dig into the Pacific NW early Saturday and
into the northern Great Basin by Saturday night. This trough is
not as cold nor does it have the moisture to work with as this
previous trough. Therefore, looking for scattered showers to
develop Saturday afternoon mainly from west central Utah
northward, although the southern mountains could have stray
showers, while the east and southern valleys remain dry. Rain
will be likely across northern Utah from I-80 northward as well as
across southwest Wyoming by Saturday night. temperatures on
Saturday ahead of this trough should warm to within 5 degrees
below normal across the south and within about 10 degrees below
normal in the north.

.LONG TERM (AFTER 12Z Sunday)...The trough that's expected to
move through later Saturday will depart Sunday. Isolated to
scattered showers are expected in Uinta County and northeast Utah
early in the day, but conditions will be quickly drying. Flow will
become zonal to southwest, as the region will be located between a
building ridge to the southeast and another trough to the northwest.

Ensembles have strong agreement in the trough moving east along the
Canadian border with little or no impacts locally. The ridge is
likely to be positioned in the southeast Sunday, but work west
gradually through the week. All guidance is relatively similar, with
slight differences in location through the week. Winds are expected
to stay southwest, which will keep conditions largely dry and not
pump in monsoonal moisture.

Temperatures will already be back near average Monday and increase
slightly for most places going through the week.

&&

.AVIATION...KSLC...Scattered rain showers with isolated
thunderstorms are likely into the evening. Visibility will be
lowered from wildfire smoke along with any heavier rain showers or
thunderstorms near KSLC, resulting in MVFR conditions much of the
day. Gusty and erratic winds are possible with nearby showers or
thunderstorms. Southeast winds will transition to northwest around
17Z. Rain chances will drop off after 03Z, with smoke concentrations
expected to decrease. That will allow for visibility to increase
into VFR range.

REST OF UTAH AND SOUTHWEST WYOMING...Scattered rain showers with
isolated thunderstorms are likely through southwest Wyoming and
northern Utah. Gusty and erratic winds are possible with nearby
showers. Precipitation chances are lower in the south, but isolated
rain showers and thunderstorms are likely. Visibility will be
lowered from wildfire smoke along with heavier nearby rain showers
or thunderstorms, resulting in MVFR conditions. Rain chances will
drop off after 03Z for most of the region, but could last until
around 06Z in southwest Wyoming and far northern Utah. Wildfire
smoke concentrations are expected to decrease, with VFR conditions
later Thursday.

&&

.FIRE WEATHER...The unusually cold and wet storm system will
continue to churn across Utah today with numerous showers and
scattered thunderstorms across the eastern 2/3 of Utah. Even the
northwest portion of Utah will receive some rain today as the cold
pool aloft tracks across this portion of the state bringing a
threat of showers and thunderstorms. Elevated RH values due to the
cooler than average temperatures will remain in place today but
begin to come down Friday as a temporary ridge moves in behind
the exiting storm. Another trough will impact northern Utah
Saturday into Sunday, bringing another chance for rain, while the
southern half of the state will remain dry. A ridge will begin to
build over the Great Basin next week resulting in warmer and drier
weather.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 6 AM MDT early this morning for UTZ111-
     113-117-120>131.

WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Wilson
AVIATION...Wilson
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 19, 4:39 AM MDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
439 AM MDT Thu Aug 19 2021

UTZ101>131-WYZ021-201200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
439 AM MDT Thu Aug 19 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Numerous showers and scattered thunderstorms will occur over
mainly northern and eastern Utah today, while stray showers occur
elsewhere. Flash flooding is possible across the east. Elevations
above around 10,000 feet may see a changeover to snow for a time
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dry Friday, but then central and northern Utah will have
showers and thunderstorms Saturday and Saturday night. A ridge
will bring a warming trend back to the region later Sunday through
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 19, 1:04 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
104 PM MDT Thu Aug 19 2021

UTZ111-113-192000-
Wasatch Plateau/Book Cliffs UT-Wasatch Mountains South of I-80 UT-
104 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of south central Utah
County through 200 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Woodland Hills, or 12 miles southeast of Payson,
moving east at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Birdseye.

This includes the following highways...
 US Route 6 between mile markers 183 and 201.
 US Route 89 between mile markers 300 and 312.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3985 11161 4001 11163 4011 11130 3997 11122
      3985 11122
TIME...MOT...LOC 1903Z 250DEG 9KT 3996 11151

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Church
Special weather statement, Aug 19, 1:25 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
125 PM MDT Thu Aug 19 2021

UTZ111-113-117-118-120-121-192015-
Sanpete Valley UT-San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-
Castle Country UT-Central Mountains UT-Wasatch Mountains South of I-
80 UT-
125 PM MDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of northeastern
Sanpete...east central Juab...northwestern Emery...western Carbon...
southeastern Wasatch...southwestern Duchesne and southeastern Utah
Counties through 215 PM MDT...

At 124 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Woodland Hills to 9 miles
southwest of Scofield to 15 miles northwest of Clawson. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Price, Helper, Huntington, Wellington, Scofield, Fairview, Cleveland,
Elmo, Hiawatha, Castle Gate, Coal City, Clear Creek, Indianola,
Colton, Milburn, Kenilworth, Wattis and Soldier Summit.

This includes the following highways...
 US Route 6 between mile markers 209 and 258.
 US Route 89 between mile markers 284 and 300.
 Utah Route 10 between mile markers 45 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3998 11085 3986 11053 3937 11054 3922 11137
      3958 11139 3983 11169
TIME...MOT...LOC 1924Z 247DEG 36KT 3983 11155 3963 11128 3930 11127

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Church
Local storm report, Aug 19, 1:41 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
141 PM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     FLASH FLOOD      1 SW CAPITOL REEF NP    38.27N 111.21W
08/19/2021                   WAYNE              UT   PARK/FOREST SRVC

            CAPITOL REEF NATIONAL PARK REPORTED FLASH FLOODING IN
            GRAND WASH WITH 6 TO 8 INCHES OF RAPIDLY FLOWING WATER.

&&

CHURCH
Special weather statement, Aug 19, 2:12 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
212 PM MDT Thu Aug 19 2021

UTZ112>114-120-192115-
Western Uinta Basin UT-Wasatch Plateau/Book Cliffs UT-
Castle Country UT-Western Uinta Mountains UT-
212 PM MDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of western Carbon...
southeastern Wasatch...southwestern Duchesne and southeastern Utah
Counties through 315 PM MDT...

At 211 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Fruitland to 14 miles
north of Helper to Price. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Price, Duchesne, Helper, Wellington, Starvation Reservoir, Fruitland,
Castle Gate, Kenilworth, Talmage, Utahn and Strawberry Reservoir.

This includes the following highways...
 US Route 6 near mile marker 211, and between mile markers 219 and
253.
 US Route 40 between mile markers 56 and 94.
 Utah Route 10 between mile markers 61 and 68.
 Utah Route 35 between mile markers 45 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4042 11051 4023 11025 3960 11034 3947 11093
      3984 11099 4007 11121
TIME...MOT...LOC 2011Z 233DEG 30KT 4008 11105 3990 11091 3959 11085

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Church
Local storm report, Aug 19, 2:22 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
222 PM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND GST     14 SW HIAWATHA          39.38N 111.24W
08/19/2021  M75 MPH          EMERY              UT   MESONET

            MANTI PORTABLE RAWS ON A RIDGETOP AT 9877 FEET RECORDED A
            PEAK WIND GUST OF 75 MPH FROM A PASSING THUNDERSTORM.

&&

CHURCH
Special weather statement, Aug 19, 2:59 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
259 PM MDT Thu Aug 19 2021

UTZ112>114-192200-
Western Uinta Basin UT-Wasatch Plateau/Book Cliffs UT-
Western Uinta Mountains UT-
259 PM MDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of eastern Duchesne
County through 400 PM MDT...

At 259 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tabiona to 21 miles south of Duchesne.
Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roosevelt, Duchesne, Myton, Starvation Reservoir, Altamont, Talmage,
Cedarview, Utahn, Bridgeland, Upalco, Mountain Home, Arcadia, Neola
and Altonah.

This includes the following highways...
 US Route 40 between mile markers 79 and 115.
 Utah Route 35 between mile markers 49 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3993 11041 4036 11064 4073 10999 4071 10997
      3996 10997
TIME...MOT...LOC 2059Z 246DEG 29KT 4035 11060 3987 11030

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Church

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:43 PM MDTFlash Flood Warning Considerable damage threatSLCKane4 hr
Aug 18, 8:01 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 18, 8:46 PM MDTSpecial Weather StatementSLCIron44 min
Aug 18, 9:39 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr
Aug 18, 9:48 PM MDTAreal Flood AdvisorySLCIron5 min
Aug 18, 9:53 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Aug 18, 10:07 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Aug 18, 11:11 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington5 hr
Aug 19, 1:43 AM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 19, 2:03 AM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane, San Juan6 hr
Aug 19, 2:31 AM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 19, 3:50 AM MDTSpecial Weather StatementSLC25 min
Aug 19, 9:39 AM MDTSpecial Weather StatementSLCKane36 min
Aug 19, 10:16 AM MDTRiver Flood WarningSLCDuchesne4 hr
Aug 19, 10:54 AM MDTSpecial Weather StatementSLCJuab51 min
Aug 19, 11:15 AM MDTAreal Flood AdvisorySLCMillard2 hr
Aug 19, 11:42 AM MDTSpecial Weather StatementSLCSanpete48 min
Aug 19, 12:29 PM MDTSpecial Weather StatementSLCSanpete46 min
Aug 19, 12:49 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 19, 1:04 PM MDTSpecial Weather StatementSLCUtah56 min
Aug 19, 1:25 PM MDTSpecial Weather StatementSLCCarbon50 min
Aug 19, 2:12 PM MDTSpecial Weather StatementSLCCarbon, Duchesne63 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.